Posts Tagged ‘intranasal naloxone’

Raising the Dead: Intranasal Naloxone and Project Lazarus

With help from the North Carolina Governor’s Institute, the doctors who work at opioid treatment programs in my state have a monthly telephone conference call. We discuss questions and problems, and discuss difficult cases. This month we talked about a proposal to prescribe a kit containing intranasal naloxone to each methadone patient, to prevent accidental methadone overdose deaths.

Naloxone is an opioid blocker. It attaches to opioid receptors, but doesn’t activate them, and it blocks other opioids from attaching to the receptors. This is maybe oversimplified, but will do for our purposes. Naloxone, better known under its brand name, Narcan, is administered intravenously by EMS personnel and emergency room doctors to reverse opioid overdoses. Naloxone throws opioids off the opioid receptors, reversing all opioid effects.

The effects are dramatic. I haven’t used naloxone since my Internal Medicine residency, but I remember the intense change seen in an overdosed patient. One minute the patient is lying unconscious, barely breathing, and literally the next minute they’re wide awake, actively moving around, and usually sick. I learned to step back quickly after giving naloxone, as vomiting is often seen as soon as the patient sits up. If the patient is an opioid addict whose body is accustomed to having a steady blood level of opioids, Narcan puts the patient into an immediate and severe opioid withdrawal.

Naloxone is used intravenously in the emergency department. This medication isn’t active if taken by mouth, since even if it is absorbed; the first-pass metabolism by the liver metabolizes most of it. The effect of one dose of naloxone lasts for about one hour. It can also be given subcutaneously and intramuscularly, though absorption into the bloodstream is more erratic with these methods. It may last a bit longer with intramuscular injection.

When learning ACLS (Advanced Cardiac Life Support) in my residency, we learned naloxone can be squirted down an endotracheal tube (breathing tube) if no intravenous access is immediately available, since it’s absorbed through the thin lining of the trachea.

Naloxone is also absorbed through the thin skin of the nasal mucosa, which is how this medication is being used around the country by ordinary citizens to “raise the dead.” The naloxone is mixed with a small amount of salt water and put into kits, so that the mixture is easy to squirt into the nostrils of an unconscious person, in order to reverse the effect of opioids. It’s a relatively large volume; usually it’s a 10cc mixture, half to be squirted up each nostril.

Does it work? Yes, it does. It may not quite as well as the intravenous route, but well enough so that people with no medical skills can save someone who has overdosed.

Project Lazarus, in Wilkes County, North Carolina, is a community-based, opioid overdose prevention initiative. This program recommends that all patients who are prescribed opioids, for any reason, be given a prescription for an intranasal naloxone kit. Since the patient taking opioids probably won’t be the one administering naloxone (since they will be unconscious), friends and family members are educated in how to give this potentially life-saving treatment.

On their website (http://www.projectlazarus.org), Project Lazarus implies their program has dramatically reduced opioid overdose deaths: fatal overdose deaths from opioids are down 82% in 2010 as compared to 2008. Besides distributing intranasal naloxone kits, this project also educated local doctors about opioid prescribing and urged the local hospital to change the opioid prescribing habits of emergency room physicians.

Did Project Lazarus really result in all of these positive changes? It’s possible, but just because one thing follows another in time doesn’t mean the first thing caused the second thing. I do support their initiative, but I think it’s far more likely that the opioid treatment center that opened in that county, as well as surrounding counties, had more influence. For the first time, opioid addicts could get evidence-based treatment, (not just reversal of overdoses), in Wilkes County. That clinic opened in 2010, and clinics in surrounding counties began operating a few years before that.

The North Carolina Medical Board has issued a statement that they support the Wilkes County Project Lazarus Initiative. As I’ve said, I support it too, but I really wish the North Carolina Medical Board would also issue a statement of support for a more evidence-based solution to opioid addiction and death: medication assisted therapy with methadone and buprenorphine.

But getting back to intranasal naloxone: what does the medical literature show? It shows naloxone can and has reversed potentially fatal opioid overdoses. It can be given effectively by a layperson, and is safe, effective, and works nearly as well as intravenous naloxone. Plus, there’s no risk of an accidental needle stick with the intranasal kit.

In my admittedly limited research, I found only one study that raised worrisome issues. In a San Francisco study, heroin addicts were questioned about their attitudes and opinions regarding the use of naloxone. (1) When asked if they would participate in a training program to learn how to use naloxone to reverse overdoses, an encouraging 87% said “yes.” However, 35% of the addicts said they might feel comfortable using greater amounts of heroin. Sixty-two percent said they would be less inclined to call 911 if they were able to use naloxone, and 30% said they would likely leave the person alone after the overdose was reversed. Interestingly, 46% said they may not be able to talk the addict whose overdose was reversed out of using heroin again, in order to stop the withdrawal induced by naloxone.

Other studies do show that concerns raised by these answers haven’t been seen in actual practice, but it’s worthwhile to analyze these concerns.

On our conference call, the doctors who work at opioid treatment programs in our state were discussing if we should recommend all methadone patients get a kit with intranasal naloxone to use in case of an overdose. With methadone, there are some drawbacks that aren’t seen with heroin and other shorter-acting opioids. Since methadone is very long acting, one dose of naloxone will reverse an overdose, but unless the patients is taken to the hospital, the patient will relapse back into unconsciousness and overdose later, because the patient’s methadone will long outlast the naloxone. So we know that naloxone, when used for a methadone overdose, is a temporary measure to save the patient until he can reach more definitive medical help.

What of the cost? We estimated a kit would cost about $50. Who should pay for these? Should clinic doctors give every patient a prescription for a naloxone kit, and let those who can afford them get them filled? Should the clinic bear the cost? If so, the cost will likely be shifted somehow to the patient, with higher treatment fees. What if that extra money kept a patient out of treatment? Would we be increasing the potential for harm in that case? Who will be responsible for teaching friends and family of the patients how to administer the naloxone?

We don’t have clear answers to these questions yet.

Overall, I like the idea of prescribing a naloxone kit to methadone patients. I actually called a local pharmacy to see if they stocked these kits, but they didn’t. Anything to reduce the risk of harm seems a good thing. However, it would be essential to stress that effect of naloxone would be only temporary for a person maintained on methadone, and that the person must come to the hospital for more definitive care.

I don’t think anyone believes naloxone alone is enough to treat our unfortunate wave of opioid addiction, but it’s one more tool we can use.

  1. Seal KH, Downing M, et.al. “Attitudes about prescribing take-home naloxone to injection drug users for the management of heroin overdose: a study of street-recruited injectors in the San Francisco Bay Area,” Journal of Urban Health, 2003, June;80(2):291-301.
Advertisements